Jump to main content
Jump to site search

Issue 3, 2009
Previous Article Next Article

Lessons learned from the contamination of heparin

Author affiliations

Abstract

Covering: up to November 2008

Heparin is unique as one of the oldest drugs currently still in widespread clinical use as an anticoagulant, a natural product, one of the first biopolymeric drugs, and one of the few carbohydrate drugs. Recently, certain batches of heparin have been associated with anaphylactoid-type reactions, some leading to hypotension and death. These reactions were traced to contamination with a semi-synthetic oversulfated chondroitin sulfate (OSCS). This Highlight reviews the heparin contamination crisis, its resolution, and the lessons learned. Pharmaceutical scientists now must consider dozens of natural and synthetic heparinoids as potential heparin contaminants. Effective assays, which can detect both known and unknown contaminants, are required to monitor the quality of heparin. Safer and better-regulated processes are needed for heparin production.

Graphical abstract: Lessons learned from the contamination of heparin

Back to tab navigation

Publication details

The article was received on 07 Nov 2008 and first published on 19 Jan 2009


Article type: Highlight
DOI: 10.1039/B819896A
Citation: Nat. Prod. Rep., 2009,26, 313-321
  •   Request permissions

    Lessons learned from the contamination of heparin

    H. Liu, Z. Zhang and R. J. Linhardt, Nat. Prod. Rep., 2009, 26, 313
    DOI: 10.1039/B819896A

Search articles by author

Spotlight

Advertisements